Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 92, NWS Kansas City, MO

May 6, 2002Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2002, 10:45 PM CDT for Wyandotte County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2002, 10:45 PM CDT (03:45 UTC)
Expired
May 6, 2002, 11:30 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 59 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3555 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
4.9
Supercell composite
15.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 070345
SVRMCI
KSC209-070430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1045 PM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYANDOTTE COUNTY IN NORTHEAST KANSAS

* UNTIL 1130 PM CDT

* AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EDWARDSVILLE...OR 15 MILES NORTH OF OLATHE...AND MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   KANSAS CITY KS BY 1050 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3917 9490 3919 9480 3912 9462 3904 9475
          3905 9489

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:45 PM CDT, 7 hours earlier.

Area forecast discussion, May 6, 3:45 PM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT MON MAY 6 2002

MAIN CONCERN IS THREAT OF CONVECTION NEXT COUPLE OF DAYS ALONG WITH
THE THREAT OF HEAVY RAIN. MODELS UNABLE TO HANDLE SHALLOW OUTFLOW
BOUNDARY FROM THIS MORNING...ALTHOUGH AGREE WITH SURFACE DEPICTION
OF MODELS BY 12Z TUESDAY WITH FRONT STRETCHING A LITTLE SOUTH OF
I-70 BY DAYBREAK.

CURRENTLY...OUTFLO BOUNDARY STRETCHES FROM NEAR EMPORIA TO JOPLIN
WITH SATELLITE INDICATING SLOW NORTH DRIFT. AIR MASS VERY UNSTABLE
TO THE SOUTH AND WEST OF THE BOUNDARY WITH LAPS DATA SUGGESTING
LIFTED INDICES AROUND -10. DUE TO POOR MODEL DEPICTION LOW LEVEL
MASS FIELDS...HAVE LITTLE CONFIDENCE ON MODEL PLACEMENT OF HEAVY
PRECIPITATION. AGREE WITH SPC SCENARIOS OF DEVELOPMENT WEST OF
OUTFLOW BOUNDARY WITH ACTIVITY MOVING EAST OVERNIGHT. CONVECTION
WILL LIKELY DEVELOP INTO MCS AS IT MOVES EAST WITH INCREASING LLJ
PERPENDICULAR TO SLOW MOVING BOUNDARY. INSTABILITY AND SHEAR
PARAMETERS SUGGEST POTENTIAL FOR SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT. HEAVY RAIN ALSO LIKELY AS STRONG CELLS
COULD EASILY TRACK ACROSS THE SAME AREA OVERNIGHT. DUE TO RECENT
HEAVY RAINFALL...HAVE ISSUED A FLOOD WATCH FOR ALL ZONES BUT THE
EXTREME NORTH. MANY AREAS NORTH OF INTERSTATE 70 RECEIVED 1 TO 2.5
INCHES WITH SEVERAL RIVERS ALREADY IN FLOOD.

CONVECTION TO SHIFT EAST OR SOUTHEAST BY AFTERNOON ON TUESDAY WITH
FUTURE DEVELOPMENT DEPENDENT UPON FUTURE OUTLOW BOUNDARIES. LITTLE
CONFIDENCE IN PLACEMENT OF MODELS...BUT WOULD EXPECT BOUNDARIES TO
BE GRADUALLY DISPLACE FURTHER NORTH WITH THE APPROACH OF THE STRONG
UPPER TROF. THEREFORE WILL KEEP POPS HIGHEST IN NORTHERN ZONES IN
VICINITY OF THE FRONT TUESDAY NIGHT. HEAVY RAIN EPISODE POSSIBLE AGAIN
TUESDAY NIGHT IF BOUNDARY STILL IN CWA.

UPPER TROF AND COLD FRONT TO PROGRESS THROUGH CWA ON WEDNESDAY WITH
THREAT OF SEVERE.

TEMPERATURES A TOUGH CALL NEXT COUPLE OF DAYS...BUT PREFER TO GO
WITH THE SLIGHTLY WARMER FWC GUIDANCE.

IN THE EXTENDED...NEXT UPPER TROF TO APPROACH THIS WEEKEND. MODELS
HAVING A LITTLE TROUBLE IN THE EASTERN PACIFIC AGAIN...BUT PREFER
LASTEST 12Z AVN WHICH WAS CONSISTENT WITH SATURDAY NIGHT AND SUNDAY
MORNING MODELS.

.EAX
MO...FLOOD WATCH TONIGHT AND TUESDAY MORNING...ZNS011>015-020>025-
028>033-037>040-043>046-053-054
KS...FLOOD WATCH TONIGHT AND TUESDAY MORNING...ZNS025-057-060-102>105

DB

645 AM...

HAVE UPDATED GRIDS/ZONES...AS SQUALL LINE CONTINUES TO TREK
SOUTHEAST INTO EASTERN KANSAS AND NORTH CENTRAL MISSOURI...FARTHER
SOUTH THAN PREVIOUSLY EXPECTED. DAMAGING WINDS AND HAIL WILL LIKELY
CONTINUE TO BE THE MAIN THREATS THROUGH THE NEXT FEW HOURS...AS THE
LINE MOVES EAST/SOUTHEAST AT ABOUT 50 MPH.

SCHMIT

525 AM...
FORECAST CONCERNS CONTINUE TO BE WITH CONVECTIVE POTENTIAL FOR
TODAY THROUGH WEDNESDAY. BOW ECHO CONTINUING TO WEAKEN AS IT MOVES
INTO AREA OF WEAKER INSTABILITY IN CENTRAL MO...WHILE ACTIVITY ALONG
NE/IA/MO BORDER STRENGTHENING ON NOSE OF LLJ. EXPECT ACTIVITY TO
GRADUALLY WEAKEN BY MID MORNING...WITH REDEVELOPMENT OCCURRING THIS
AFTERNOON. UPR LVL JET WILL MOVE OVER AREA NEXT COUPLE DAYS...AS
SEVERAL IMPULSES ROTATE THROUGH UPR FLOW. ALSO...SFC LOW TO REMAIN
SITUATED JUST TO THE WEST...SO WAA WILL PROVIDE ANOTHER COUPLE OF
WARM DAYS. EXPECT CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ETA
PROGGED LIFTED INDICES AROUND -10...CAPES IN EXCESS OF 3500
J/KG...LITTLE TO NO CAP...AND MODERATE THETA E ADVECTION. BOUNDARIES
FROM THIS MORNINGS CONVECTION MAY ALSO PROVIDE ADDITIONAL FOCI FOR
TS DVLPMT. HOWEVER...SFC CONVERGENCE APPEARS RELATIVE WEAK...SO
TRIGGERING MAY BE DIFFICULT. ACTIVITY MORE LIKELY THIS
EVENING/TONIGHT...AS LLJ STRENGTHENS. HELICITY APPEARS RELATIVELY
WEAK...SO SUPERCELL THREAT MAY BE SOMEWHAT LIMITED. MID LEVEL LAPSE
RATES APPEAR BEST OVERNIGHT...IN EXCESS OF 8 DEG C/KM. ALSO A FLOOD
RISK TODAY AND TOMORROW...AS WET GROUND ENDURES ADDITIONAL
RAINFALL...SO THAT WILL NEED TO BE MONITORED AS WELL. OTHERWISE...NO
CHANGES TO THE EXTENDED PORTION OF THE FORECAST.

SCHMIT

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, May 6, 9:59 PM CDT, 46 minutes before
KSZ025-057-060-103>105-MOZ020>025-028>033-037>040-043>046-053-054-
070900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
959 PM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 244...IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS:

ATCHISON...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

IN MISSOURI:

BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CHARITON...CLAY...
CLINTON...COOPER...HENRY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...
LINN...LIVINGSTON...MACON...PETTIS...PLATTE...RANDOLPH...RAY AND
SALINE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS
CITY...MARSHALL...MOBERLY...OLATHE...PAOLA...SEDALIA...ST JOSEPH AND
WARRENSBURG.
Local storm report, May 6, 10:07 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1007 PM CDT MON MAY 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    5 W BROOKFIELD            MO   .75 INCH HAIL
05/06/02   LINN                           REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:35 PM CDTSevere Thunderstorm WarningEAXLeavenworth55 min
May 6, 10:29 PM CDTSevere Thunderstorm WarningEAXLeavenworth61 min
May 6, 11:13 PM CDTSevere Thunderstorm WarningEAXJohnson62 min
May 6, 11:38 PM CDTSevere Thunderstorm WarningEAXMiami52 min
May 6, 11:47 PM CDTSevere Thunderstorm WarningEAXLinn58 min
May 7, 8:06 AM CDTSevere Thunderstorm WarningEAXLinn39 min
May 7, 10:05 AM CDTSevere Thunderstorm WarningEAXLinn, Miami70 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.